BMD Changes and Predictors of Increased Bone Loss in Postmenopausal Women After a 5-Year Course of Alendronate
McNabb BL1, Vittinghoff E, Schwartz AV, Eastell R, Bauer DC, Ensrud K, Rosenberg E, Santora A, Barrett-Connor E, Black DM.
Management of women discontinuing bisphosphonates after 3 to 5 years of treatment is controversial. Little is known about how much bone mineral density (BMD) is lost after discontinuation or whether there are risk factors for greater rates of bone loss post-discontinuation. We report patterns of change in BMD and prediction models for the changes in BMD in postmenopausal women during a 5-year treatment-free period after alendronate (ALN) therapy. We studied 406 women enrolled in the Fracture Intervention Trial (FIT) who had taken ALN for a mean of 5 years and were then enrolled in the placebo arm of the FIT Long-Term Extension (FLEX) trial for an additional 5 years, describing 5-year percent changes in total hip, femoral neck, and lumbar spine BMD over the treatment-free period. Prediction models of 5-year percent changes in BMD considered all linear combinations of candidate risk factors for bone loss such as BMD at the start of the treatment-free period, the change in BMD on ALN, age, and fracture history. Serum for three markers of bone turnover was available in 76 women, and these bone turnover markers were included as candidate predictors for these 76 women. Mean 5-year BMD changes were -3.6% at the total hip, -1.7% at the femoral neck, and 1.3% at the lumbar spine. Five-year BMD losses of >5% were experienced by 29% of subjects at the total hip, 11% of subjects at the femoral neck, and 1% of subjects at the lumbar spine. Several risk factors such as age and BMI were associated with greater bone loss, but no models based on these risk factors predicted bone loss rates. Although about one-third of women who discontinued ALN after 5 years experienced >5% bone loss at the total hip, predicting which women will lose at a higher rate was not possible.
Resource: J Bone Miner Res. 2013 Jun;28(6):1319-27.